Virginia, 2008Damaging Wind in Virginia, June 12, 2008
June 12, 2008 · NWS MRX · 1 event in 1 county or zone
Severe thunderstorms developed along a boundary across southeast Virginia during the afternoon hours. Storm reports were for damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed along a boundary across southeast Virginia during the afternoon hours. Storm reports were for damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 12, 2:17 PM EST, 43 minutes earlier.
Area forecast discussion, Jun 12, 2:17 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
317 PM EDT THU JUN 12 2008
.SHORT TERM...(TONIGHT AND FRIDAY)...SHOULD SEE SOME ISOLATED
CONVECTION ACROSS THE AREA THIS EVENING WITH ABUNDANT LOW LEVEL
MOISTURE AND A WEAK TO MODERATELY UNSTABLE ATMOSPHERE IN PLACE OVER
THE MRX CWA. WITH SUNSET...CONVECTION SHOULD TAPER OFF. THE RIDGE
OF HIGH PRESSURE THAT HAS BEEN ANCHORED OVER THE REGION FOR THE PAST
FEW DAYS WILL SLOWLY SHIFT TO OUR EAST ON FRIDAY. THIS WILL ALLOW
THE APPROACH OF A COLD FRONT. AHEAD OF THE FRONT...WILL SEE
SCATTERED SHOWERS AND THUNDERSTORMS MOVE IN...POSSIBLE REACHING INTO
THE AREA FRIDAY AFTERNOON. WILL KEEP 20 TO 30 POPS IN PLACE OVER
THE AREA. OTHERWISE...WILL HAVE ONE MORE HOT DAY ON FRIDAY WITH
AFTERNOON HIGHS EXPECTED ONCE AGAIN TO REACH NEAR 90 DEGREES
ACROSS THE TN VALLEY.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...UPPER RIDGE ALONG
EAST COAST AND SOUTHEAST WILL FINALLY WEAKEN FRIDAY NIGHT AND
SATURDAY ALLOWING A COLD FRONT CURRENTLY OVER THE UPPER MS VALLEY
TO MOVE THROUGH THE TN VALLEY AND SOUTHERN APPALACHIANS FRIDAY
NIGHT AND SATURDAY. PREFER THE MORE DIURNAL DECREASE IN POPS OF GFS
MODEL FRIDAY NIGHT WITH AN INCREASE IN THE WEST TOWARD 12Z SATURDAY MORNING.
THINK THERE WILL BE A DECREASE IN ACTIVITY DURING THE EVENING
INCREASING AGAIN LATE AS FRONT APPROACHES. LOWS FRIDAY NIGHT MAY BE
A DEGREE OR SO COOLER THAN TONIGHT BUT THE REAL DIFFERENCE SHOULD
BE HIGHS SATURDAY AS SHOWERS AND THUNDERSTORMS LIKELY BY AFTERNOON
WITH MORE CLOUD COVER. AIRMASS IS QUITE UNSTABLE SATURDAY AHEAD OF
FRONT WITH INCREASING MOISTURE AND CONVERGENCE. LARGE HAIL AND HIGH
WINDS POSSIBLE DURING THE AFTERNOON AND EVENING. SATURDAY NIGHT
FRONT PASSES WITH THUNDERSTORMS ENDING. DRIER AND COOLER AIR MOVES
IN SUNDAY WITH HIGH PRESSURE BUILDING IN FROM OHIO VALLEY. A SYSTEM
MOVING SOUTHEAST WITH NORTHWEST FLOW FROM UPPER TROUGH SETTING UP
ACROSS THE EASTERN STATES WILL BRING ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS MONDAY INTO TUESDAY. HIGH PRESSURE WITH EVEN COOLER
NORTH FLOW BUILDS IN FOR WEDNESDAY AND THURSDAY FOR A BREAK IN THE
SUMMER HEAT FOR THE SOUTHERN APPALACHIAN REGION. HIGHS TUESDAY
THROUGH THURSDAY ARE EXPECTED TO BE IN THE MID 70S NORTH TO MID 80S SOUTH.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 70 89 69 85 66 / 20 30 40 60 40
KNOXVILLE AIRPORT, TN 68 90 67 84 65 / 20 20 20 60 40
OAK RIDGE, TN 68 89 68 84 64 / 20 20 20 60 30
TRI CITIES AIRPORT, TN 66 89 63 85 61 / 20 20 20 60 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
MJB/TD
Hazardous weather outlook, Jun 12, 3:52 AM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 AM EDT THU JUN 12 2008
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
452 AM EDT THU JUN 12 2008 /352 AM CDT THU JUN 12 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME
STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS...LARGE
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY
THROUGH SATURDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
SOME STORMS COULD BECOME SEVERE EACH DAY...WITH THE HIGHEST CHANCES
EXPECTED ON SATURDAY. STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON SATURDAY. THE ISOLATED NATURE
OF THE POSSIBLE SEVERE WEATHER TODAY AND FRIDAY LIMITS THE NEED
FOR SPOTTERS ON THOSE DAYS.
GH
In the hours before
Local storm report, Jun 12, 2:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM EDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND DMG 7 WSW GATLINBURG 35.68N 83.61W
06/12/2008 SEVIER TN PARK/FOREST SRVC
ONE TREE DOWN ACROSS HIGHWAY 73 NEAR THE SINKS.
&&
FERRELLSpecial weather statement, Jun 12, 2:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
357 PM EDT THU JUN 12 2008
VAZ006-008-122100-
RUSSELL-WASHINGTON-
357 PM EDT THU JUN 12 2008
...A STRONG THUNDERSTORM WILL BE AFFECTING RUSSELL AND WASHINGTON
COUNTIES...
AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SALTVILLE...MOVING NORTHWEST AT 7 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
MJB
Thunderstorm Wind, Washington
- When
- June 12, 3:00 PM EST to 3:03 PM EST
- Where
- Washington County, 2.32 mi ENE of Glade Spg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.790, -81.740
The public reported 3 trees downed by thunderstorm winds near Glade Spring.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Wisconsin, June 12 to 13, 20081 death · $104 million · EF1 · 46 events
- Flash Flooding and Hail in Wisconsin, June 12, 2008$49 million · 1 in hail · 11 events
- Tornadoes and Hail in Minnesota, June 12, 2008$3.2 million · EF1 · 24 events
- Tornadoes and Flash Flooding in Kansas, June 12 to 13, 20082 injured · $262,000 · EF1 · 45 events
- Flash Flooding and Hail in Michigan, June 12 to 13, 2008$7.3 million · 1 in hail · 9 events
- Flash Flooding and Flood in Wisconsin, June 12 to 13, 2008$7.2 million · 3 events
- Tornado and Flash Flooding in Iowa, June 12 to 13, 2008$545,000 · EF0 · 50 events
- Tornado and Hail in Illinois, June 12 to 13, 20081 injured · $262,000 · EF1 · 23 events
- Tornado and Flash Flooding in Michigan, June 12 to 17, 2008$2.1 million · EF0 · 11 events
- Tornado and Flash Flooding in Illinois, June 12 to 13, 2008$555,000 · EF0 · 25 events
- Flood in Minnesota, June 12 to 13, 2008$1.4 million · 1 event
- Flash Flooding in Iowa, June 12 to 13, 2008$1.0 million · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111454.